Reducing Bisoprolol dosage

I am a 56 year old man. I was diagnosed with AF on 7th December 2016 and was lucky enough to have a cardioversion done on 2nd March 2017.

I have been on the same drugs since diagnosis in December 2016-

1 x Bisoprolol 7.5mb daily and 2 x Apixaban 5mb daily.

I have stopped smoking and have reduced my alcohol intake significantly as well as no longer drinking coffee and eating 5 fruit and veg per day and eating less meat (nearly vegetarian).

Today I had my follow up cardiology appointment at the JR Hospital in Oxford. My BP was 130/80 and my heart rate was 48bpm. I had an ECG and an electrocardiogram. They found that I am back in normal sinus rhythm. Brilliant news!!

I want to reduce the drugs dosage as I have a dry mouth, cold hands and feet, frequent peeing and just general slowness and a flat feeling, none of which are as bad as AF itself, but it would be great to feel better.

On asking the cardiologist about this, he said that he wanted to get my heart rate up to 60-70 and once it is at this rate, to leave me on the Bisoprolol dosage that I am on at that point. He was prepared to take me off Apixaban in 5 months' time.

Does this sound normal? After all, i am in NSR.

The reason I'm asking is that he went round the houses before we got to this point and my faith in him began to wane when he talked about aspirin and statins at one point...

14 Replies

oldestnewest
  • Two points from my own experience:-

    1) when you are reducing beta blockers such as bisoprolol it is best if you do it very, very slowly. This allows your body to adjust in the best way possible.

    2) 2.5 bisoprolol reduces my heart rate from 80ish to 65ish (6' tall woman) I take the dose at night as my AF often starts whilst I am asleep and any side effects are lessened during the day.

    I do take statins but am totally confused by all the conflicting recent publicity. Aspirin is not recommended for AF but its properties are important for some heart conditions. I was originally prescribed it for AF but the daily dose upset my stomach.

    Best wishes

  • Thanks Jenny. His talk of statins and aspirin seems to run counter to everything I've read both in the papers and on this forum and damaged my belief in him. I had only mentioned that my cholesterol had been found to be above average when I had a test at the doctor's surgery.

  • Firstly forget aspirin which is as useful as a chocolate tea pot where stroke prevention in AF is concerned. I would think long and hard about stopping apixaban unless you are absolutely sure that you have NO AF --EVER. Great news about the dietary changes which I know will have helped.

    I am sure that you know that cardioversion is not a cure for AF any more than bisoprolol and both are about management only. I would take a slow approach to reducing your drug intake. a little at time as sudden changes usually result in a rapid return of symptoms. Not going to mention statins which is such a complex subject and each to his own.

    Good luck whatever you decide to do.

    Bob

  • Thanks Bob. Is it normal for someone recovering from AF and no longer suffering from the symptoms to be on these drugs (bisoprolol & apixaban) for the rest of his or her life?

  • I've been reducing my Bisoprolol due to the side effects. The low moods and depression got to me last week. I think my ideal is between 3.75 mgs and 5 mgs. 5 mgs being my toxic dose. Trying to cut up small tablets is going to be fun!!!!

    I suggest you talk to your GP and a/your local Pharmacist and make a plan. Some Pharmacists may not get involved for fear of breaching professional boundaries. If you are seen to be responsible and respectful with both professionals this could go along way.

    You can reduce your cholesterol by diet and exercise.

    At the end of the day you are assumed to be an comptent adult with the capacity to make your own decisions.

  • Thanks Steven

  • Agree with comments above.

    I am trying to reduce cholesterol as it has steadily risen in the last few years and I steadily refuse to take statins, despite some 'persuasion' from various doctors.

    Despite what I thought was a good diet and exercising as much as another condition allowed (not a lot) it continued to rise so I recently consulted nutritionist and had specific tests which highlighted the sort of diet change I should take - which was very different to the NHS 'healthy' plate.

    About 2 years ago I started on Paleo diet, thinking it would help me - turned out that many people on this diet have found it pushes up their lipids.

    The nutritionist suggested I take 3 supplements to specifically help the things that showed up in my tests, one of which is plant sterols which I started about a week ago.

    There are often specific reasons why cholesterol rises and unless you find the root of the cause I don't think you can change much. It has taken me a long time to get here but I would recommend seeking professional advice and having specific tests so that you base your choices on evidence rather than a blanket - treat the symptom approach.

    In your position I think I would also think about a second opinion for your treatment plan for the future.

  • Thanks. I am going to make an appointment with my GP to go over the treatment plan.

  • Who was the cardiologist at the JR?

  • Ted Trajcheski.

  • I was on bisoprolol when I had a cv which returned me to sinus. Several months later I stopped the drug and within 4 days reverted to af. Now I have had another cv and will stay on bisoprolol for ever, my pulse being stable in sinus. I found both the GPs and cardiologists very unhelpful on this, it was the AF society booklet which pointed me in this direction.

  • Hi Tony, did you also return to taking apixaban or whichever anti-coagulant you were on? Thanks

  • The advice I was given was if under 65 and I could prove I had no AF for a 12 month period I could stop ACs. I could and I did but I soon went back on them at my 1st AF episode after being free for 30 months.

    If unsure to do a CHADs score with a HASBLED score - links on the AFA site. Then you can go prepared and discuss with knowledge with your GP.

  • Yes am still on warfarin, been told a decision will be taken at my next clinic in August.

You may also like...